Maine, 2009Winter Storm and Heavy Snow in Maine, March 2, 2009
March 2, 2009 · NWS CAR · 10 events in 10 counties and zones
Low pressure tracking through the Gulf of Maine to the Gulf of Saint Lawrence brought heavy snow and mixed precipitation to east-central and Downeast Maine. with precipitation then continuing through the late afternoon and evening hours.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking through the Gulf of Maine to the Gulf of Saint Lawrence brought heavy snow and mixed precipitation to east-central and Downeast Maine. Snow began during the early morning hours of the 2nd...with precipitation then continuing through the late afternoon and evening hours. The snow mixed with sleet and freezing rain across Hancock and Washington counties. Storm total snow accumulations generally ranged from 5 to 8 inches across much of the region...with 3 to 6 inches along the Downeast coast. Additionally...across Hancock and Washington counties...sleet accumulated 1 to 3 inches along with up to 1/4 of an inch of ice from freezing rain. The combination of heavy wet snow and ice accumulation on power lines...along with gusty winds...contributed to power outages across Washington county. Around 2000 customers lost power in Washington county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 1, 9:20 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Mar 1, 9:20 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
920 PM EST SUN MAR 1 2009
.SYNOPSIS...
LOW PRESSURE WILL TRACK NORTHEAST FROM THE MID ATLANTIC REGION
LATE TONIGHT AND MONDAY. THE LOW WILL CONTINUE TO TRACK NORTHEAST
ACROSS NOVA SCOTIA MONDAY EVENING. CANADIAN HIGH PRESSURE WILL
THEN SLOWLY BUILD TOWARD THE REGION TUESDAY THROUGH THURSDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
UPDATED THE NORTHERN AREAS FOR A WINTER STORM WARNING FOR
MEZ002-004 AND WINTER WEATHER ADVISORY FOR MEZ001-003. LATEST
MESOSCALE GUIDANCE AND 00Z UA INDICATING A JOG OF THE PRECIP
SHIELD FURTHER TO THE WEST DURING THE DAY ON MONDAY.
THEREFORE...THE WESTERN EDGE OF THE .50+ QPF WILL MAKE ITS WAY
INTO SECTIONS OF NORTHERN PISCATAQUIS AND AROOSTOOK COUNTY.
DECENT MID-LVL FRONTOGENESIS W/HIGH SNOW RATIOS TO YIELD A SWATH
OF 5 TO 10 INCHES OF SNOW BY MONDAY EVENING. FURTHER NW AND
W...SNOWFALL AMOUNTS WILL BE LIGHTER W/A RANGE OF 3-6 INCHES
ANTICIPATED ATTM. MDL SOUNDINGS SHOW THE POTENTIAL FOR A MIX TO
SLEET AS FAR N NOW AS PQI ESP W/THE NAM. THE GFS STILL HOLDS
THINGS FURTHER S. ATTM...DECISION WAS TO KEEP THE MENTION OF SLEET
OUT. THE MIDNIGHT CREW CAN ASSESS THIS AND ADD IT IF NEED BE.
THE REST OF THE HEADLINES LOOK GOOD W/THE BEST CHC FOR A CHANGE
OVER TO SLEET AND FREEZING RAIN ACROSS THE CENTRAL HIGHLANDS AND
THE DOWNEAST AREAS. DAYCREW HAS THIS HANDLED PRETTY WELL.
MODELS HAVE CNVRGD ON A TRACK OF THE LOW FROM THE MID ATLC STATES
WATERS TO WRN NOVA SCOTIA TNGT THRU MON EVE. THIS TRACK PLACES THE
HEAVIEST QPF ACROSS DOWNEAST AND E CNTRL PTNS OF THE FA.
HOWEVER... A COMPLICATING FACTOR WILL BE A SIGNIFICANT LAYER OF
ABV FZG TEMP AIR SOMEWHERE BETWEEN THE 925 AND 700 MB...WITH THE
WARM WEDGE DEEPEST NEAR THE COAST...XPCTD TO ADVANCE AHEAD OF THIS
LOW AS ERLY AS MON MORN ALG THE COAST...REACHING E CNTRL AREAS BY
MON AFT. THIS WARM LAYER WILL LOWER TOTAL SNFL S OF A
HOULTON...MILLINOCKET TO DOVER- FOXCROFT LINE (APPROX THE NRN MOST
PSN OF THE SN-PL LINE IN THIS EVENT). SGNFNT SLEET ACCUMULATIONS
ARE POSSIBLE OVR E CNTRL AND WRN INTERIOR DOWNEAST PTNS OF THE FA
AFT A INITIAL ROUND OF SNFL WHILE SE PTNS OF THE FA RECEIVE LESS
SN...SOME PL FOLLOWED BY SIGNIFICANT FZRA. ALL MIXED PRECIP WILL
LIKELY CHG BACK OVR TO A BRIEF PD OF SN BEFORE ENING BY LATE MON
EVE. ICG AMOUNTS OF ARND A HLF INCH O SO ACROSS PTNS OF SE
DOWNEAST ME MAY RESULT IN POWER OUTAGES.
ACROSS THE N AND NW...PRECIP SHOULD REMAIN ALL SN...BUT WITH
MODELS INDICATING A FAIRLY SHARP CUT OFF OF THE HEAVIER QPF
RUNNING THRU ZONES 2 AND 4...WE OPTED TO HOLD ON TO THE WATCH FOR
THESE ZONES INTO TNGT...SINCE SIGNIFICANT SN ACCUMULATIONS DO NOT ARRIVE
IN THESE AREAS UNTIL AFT DAYBREAK MON. THE FAR NW...ZONES 1 AND 3...
APPEAR TO BE SLATED FOR JUST UNDER ADV SN AMOUNTS...BUT THIS TOO
CAN BE RE-EVALUATED LATER TNGT.
GIVEN THE OVERLAP OF MID LVL WARM AIR WITH THE PROGGED HEAVIER QPF
WITH THIS EVENT...A RELATIVELY NARROW BAND OF MAX SNFL IS XPCTD
ACROSS THE FA...FROM DOVER-FOXCROFT NE TO JUST N OF HOULTON.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
LOW PRESSURE WILL CONTINUE TO MOVE NORTHEAST ACROSS THROUGH THE
CANADIAN MARITIMES TUESDAY THROUGH WEDNESDAY. THIS WILL KEEP A
WEST TO NORTHWEST FLOW ACROSS THE REGION THROUGH THE PERIOD. H5 LOW
WILL REMAIN ACROSS THE REGION THROUGH WEDNESDAY. THIS WILL RESULT
IN A SLIGHT CHC FOR SNOW SHOWERS MAINLY ACROSS NORTHERN AND WRN
PORTIONS OF THE FA. OTHERWISE EXPECT DRY CONDITIONS TO PREVAIL
ACROSS THE REMAINDER OF THE FA THROUGH WEDNESDAY.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE MODELS ARE IN GOOD GENERAL AGREEMENT AT THE START OF THE LONG
TERM PERIOD. A HIGH PRESSURE RIDGE WILL BE EXTENDED ACROSS THE
AREA WITH A EXITING LOW OVER THE CANADIAN MARITIMES...AND A SECOND
DEEPENING LOW OVER THE MIDWEST. THE RIDGE WILL REMAIN IN PLACE
THROUGH 12Z FRIDAY...HOWEVER MODEL GUIDANCE INDICATES THAT TROUGHS
WILL ROTATE AROUND THE LOW IN THE CANADIAN MARITIMES THROUGH MUCH
OF THE PERIOD BRINGING CHANCE POP SNOW SHOWERS TO EASTERN MAINE.
THE RIDGE WILL BREAK DOWN MIDDAY FRIDAY AS THE LOW THAT WAS IN THE
MIDWEST MOVES NORTH OF THE GREAT LAKES WITH AN ASSOCIATED FRONTAL
SYSTEM EXTENDING EAST INTO MAINE. THE GFS INDICATES A SECONDARY
LOW WILL DEVELOP ON THE FRONT IN THE GULF OF MAINE. THIS LOW WILL
BECOME THE PRIMARY LOW AS THE OLDER LOW BECOMES COLD CORE AND
BEGINS TO FILL. THE ECMWF MAINTAINS THE OLD LOW AND MOVES IT EAST
INTO SOUTHERN QUEBEC BY 00Z SATURDAY WITH A TROUGH OF LOWER PRESS
EXTENDING SOUTHEAST INTO THE NEW LOW IN THE GULF OF MAINE. BY 12Z
SATURDAY THE GFS HAS THE REMNANTS OF THE OLD LOW DRIFTING EAST
INTO SOUTHERN QUEBEC. THE ECMWF HAS IT CENTERED OVER NORTHERN
QUEBEC...WITH A WEAK HIGH PRESSURE RIDGE INTO EASTERN MAINE. FROM
00Z SUNDAY THE MODELS ARE AT ODDS. THE ECMWF INDICATE A SECONDARY
LOW DEVELOPING OVER SOUTHERN QUEBEC AND BRINGING A COLD FRONT
ACROSS MAINE. THE GFS HAS A WEAK HIGH PRESSURE RIDGE BETWEEN AN
EXITING LOW SOUTHEAST OF NOVA SCOTIA...AND A DEEPENING LOW OVER
THE MIDWEST. BY THE END OF THE PERIOD THE GFS DEEPENS THE LOW OVER
THE MIDWEST AND MOVES IT INTO THE GREAT LAKES REGION. THE ECMWF
DEEPENS THE LOW IN SOUTHERN QUEBEC AND MOVE IT AND ITS ASSOCIATED
COLD FRONT INTO NEW BRUSWICK. LOADED THE GMOS AND ADJUSTED FOR POP
AND SKY SO THE BETTER SUPPORT ONE ANOTHER.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
VFR ACROSS THE NORTH BECOMING MVFR LATER TONIGHT AND THEN IFR FOR
MONDAY. MVFR CONDITIONS ACROSS THE DOWNEAST AND COAST THIS EVENING
WILL TRANSITION TO A BRIEF PERIOD OF VFR BUT THEN CONDITIONS
DETERIORATE BACK TO MVFR AND THEN IFT LATE TONIGHT INTO MONDAY.
CONDITIONS WILL GRADUALLY IMPROVE TO MVFR MON EVENING AND THE VFR BY
TUE MRNG. VFR WILL THEN BE THE PREDOMINATE FLIGHT CATEGORY TUE
NIGHT THRU THU. ANOTHER SYSTEM MAY BRING MVFR/IFR BY FRI.
&&
.MARINE...
NEAR TERM: CONVERTED THE GALE WATCH TO GALE WARNINGS FOR ALL OF
OUR WATERS VERY LATE TNGT THRU MON AFT. GALE FORCE WINDS WILL BE
MARGINAL...WITH LOW END GUSTS CONSTITUTING THE WARNING FOR THE
INNER BAY/HARBOR WATERS. WINDS SHOULD DIMINISH TO SCA RANGE BY MON
EVE. WENT ABOUT 1 TO 2 FT HIGHER THAN WW3 WV HTS THIS PACKAGE
BASED ON LATEST BUOY OBS WVS.
SHORT TERM: SCA CONDITIONS ARE EXPECTED TO PERSIST INTO WED.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 3 AM TO 11 PM EST MONDAY FOR MEZ002-
004>006-010-031.
WINTER WEATHER ADVISORY FROM 7 AM MONDAY TO MIDNIGHT EST
MONDAY NIGHT FOR MEZ001-003.
WINTER STORM WARNING UNTIL 11 PM EST MONDAY FOR MEZ011-015>017-
029-030-032.
MARINE...GALE WARNING FROM 5 AM TO 6 PM EST MONDAY FOR ANZ050>052.
&&
NEAR TERM...HEWITT/VJN
SHORT TERM...DUDA
LONG TERM...NORTON
AVIATION...HEWITT/VJN
MARINE...HEWITT/VJN/DUDAHazardous weather outlook, Mar 1, 10:34 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1034 PM EST SUN MAR 1 2009
MEZ002-004>006-010-031-030345-
NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS-
1034 PM EST SUN MAR 1 2009
...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 11 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ001-003-030345-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-
1034 PM EST SUN MAR 1 2009
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM MONDAY TO MIDNIGHT
EST MONDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ011-015>017-029-030-032-030345-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
NORTHERN WASHINGTON-
1034 PM EST SUN MAR 1 2009
...WINTER STORM WARNING IN EFFECT UNTIL 11 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-030345-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1034 PM EST SUN MAR 1 2009
...GALE WARNING IN EFFECT FROM 5 AM TO 6 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HEWITT
Winter Storm, Coastal Hancock
- When
- March 2, 1:00 AM EST to 9:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 6 inches. Additionally...sleet accumulated 1 to 3 inches with 1/10 to 1/4 of an inch of ice from freezing rain.
Winter Storm, Coastal Washington
- When
- March 2, 1:00 AM EST to 9:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 6 inches. Additionally...sleet accumulated 1 to 3 inches with 1/10 to 1/4 of an inch of ice from freezing rain.
Heavy Snow, Central Penobscot
- When
- March 2, 2:00 AM EST to 9:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches.
Heavy Snow, Southern Penobscot
- When
- March 2, 2:00 AM EST to 9:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 9 inches.
Winter Storm, Interior Hancock
- When
- March 2, 2:00 AM EST to 9:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches. The snow mixed with sleet and freezing rain at times.
Winter Storm, Central Washington
- When
- March 2, 2:00 AM EST to 9:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 7 inches. Additionally...sleet accumulated 1 to 2 inches with around 1/10 of an inch of ice from freezing rain.
Winter Storm, Northern Washington
- When
- March 2, 2:00 AM EST to 9:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 7 inches. Additionally...sleet accumulated around 1 inch with around 1/10 of an inch of ice from freezing rain.
Heavy Snow, Southern Piscataquis
- When
- March 2, 4:00 AM EST to 3:30 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 8 inches.
Heavy Snow, Northern Penobscot
- When
- March 2, 7:00 AM EST to 3:30 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches.
Heavy Snow, Southeast Aroostook
- When
- March 2, 7:00 AM EST to 11:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in California, March 2 to 4, 20091 death · $70,000 · 5 events
- Heavy Snow and Winter Weather in New York, March 2, 20091 death · 4 injured · 11 events
- High Wind and Strong Wind in New Jersey, March 2, 2009$200,000 · 52 kt wind · 8 events
- Strong Wind in Maryland, March 2, 2009$60,000 · 5 events
- High Wind and Strong Wind in Delaware, March 2, 2009$60,000 · 55 kt wind · 3 events
- Winter Weather in Vermont, March 2 to 3, 2009$23,000 · 10 events
- Wildfire in Texas, March 2, 2009$30,000 · 1 event
- Heavy Snow in Maine, March 2, 200914 events
- Extreme Cold in Pennsylvania, March 2 to 3, 200913 events
- Heavy Snow and Winter Weather in Nevada, March 2 to 4, 20093 events
- Heavy Snow in Connecticut, March 2, 20092 events
- Heavy Snow and Winter Weather in Massachusetts, March 2, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152927, 152928, 152922, 152923, 152924, 152925, 152926, 152921, 152918, 152919.